Ovarian cancer may be caused by `wonder drug'

Tagged:  

Los Angeles, California: Tamoxifen is a medicine that blocks the effects of hormone estrogen in the body. It has gained tremendous acceptance among many physicians and surgeons who deal with breast cancer. Recently, medical enthusiasts have urged that the drug also be used electively as a preventative against breast cancer in young women.

Researchers at a California medical center are alarmed about the prospects of extending its use to premenopausal women. Writing in the medical journal Lancet (June 8, 1991, page 1414), they caution "if tamoxifen results in multiple ovulations, long-term use by young premenopausal women may increase the risk of ovarian cancer."

Doctors D.V. Spicer, M.C. Pike, and B.E. Henderson at the Norris Cancer Hospital, University of California Medical Center, Los Angeles, California, contend that ovarian cancer risk is affected by factors that influence ovulation. They are concerned that continued ovarian stimulation induced by tamoxifen use can contribute to development of ovarian cancer.

The makers of tamoxifen, marketed under the brand name Nolvadex, acknowledge several side effects: increased fertility (but warn against using oral contraceptives because they can change the effects of the drug), blurred vision, confusion, pain or swelling in legs, shortness of breath, vaginal bleeding, insomnia, hot flashes, headaches, itching in genital area, nausea, vomiting, weight gain and skin rash.

Share this with your friends